Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 4, NWS Honolulu, HI

January 6, 2010Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 6, 2010, 11:05 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2010, 11:05 PM HST (09:05 UTC)
Expired
Jan 7, 2010, 3:46 AM HST
In force
5 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 070905
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1105 PM HST WED JAN 6 2010

...JET STREAM BRINGS STRONGER WINDS TO STATE SUMMITS...

.THE NEARNESS OF THE JET STREAM TO THE STATE HAS INCREASED WINDS
AT HIGHER ELEVATIONS. ALTHOUGH HALEAKALA IS LOWER THAN MAUNA KEA
AND MAUNA LOA...AND HAS NOT YET REPORTED STRONG WINDS TONIGHT...
ITS MORE NORTHERLY POSITION PLACES IT CLOSER TO THE CORE OF THE
JET STREAM.

HIZ022-027-028-072215-
/O.NEW.PHFO.WI.Y.0004.100107T0905Z-100108T0400Z/
HALEAKALA SUMMIT-BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
1105 PM HST WED JAN 6 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

EXPECT MAXIMUM WINDS OF 30 TO 35 MILES AN HOUR WITH GUSTS
APPROACHING 50 MILES AN HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
421 
WWHW70 PHFO 071346
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
346 AM HST THU JAN 7 2010

...SUMMIT WINDS DIMINISHING...

.WIND REPORTS FROM THE SUMMITS SHOW THAT WIND SPEED HAS
DIMINISHED.

HIZ022-027-028-071500-
/O.CAN.PHFO.WI.Y.0004.000000T0000Z-100108T0400Z/
HALEAKALA SUMMIT-BIG ISLAND INTERIOR-BIG ISLAND SUMMITS-
346 AM HST THU JAN 7 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

EXPECT SUSTAINED WIND SPEED TO REMAIN BELOW 30 MILES AN HOUR
TODAY...THOUGH IT MAY APPROACH THIS VALUE EARLY...AND ISOLATED
GUSTS OVER 45 MILES AN HOUR REMAIN POSSIBLE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 6, 8:30 PM HST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 6, 8:30 PM HST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED JAN 6 2010

.SYNOPSIS...
FRAGMENTS OF A WEAK FRONT WILL DISSIPATE NEAR MAUI COUNTY TONIGHT...
MAYBE DROPPING A FEW BRIEF SPRINKLES. TRADE WINDS WILL RETURN
BRIEFLY BY THURSDAY...BUT THEN WILL WEAKEN AND BECOME SOUTHEASTERLY
AGAIN FROM FRIDAY INTO SATURDAY. CONDITIONS WILL REMAIN RELATIVELY
DRY AND HAZY THROUGH MOST OF THE FORECAST PERIOD.

&&

.DISCUSSION...
THE FRONTAL CLOUD BAND FRAGMENTS STILL MOVING SOUTHEAST ACROSS MAUI
COUNTY AND OAHU NOW INCLUDED LITTLE MORE THAN LOW-TOPPED MARINE
STRATOCUMULI AND CUMULI. RADAR AND GAUGE DATA AGREED WITH THIS
IMPRESSION...SHOWING LITTLE PRECIPITATION. TEMPERATURE DIFFERENCES
ACROSS THE FRONT HAD DIMINISHED SIGNIFICANTLY ALSO.

GUIDANCE AGREED REASONABLY WELL THROUGH THE NEXT 96 HOURS OR SO...
PREDICTING THE PROGRESSIVE PATTERN CURRENTLY DOMINATING THE NORTH
PACIFIC ALOFT TO PERSIST. HOWEVER...BROAD MID-LEVEL RIDGING OVER
THE TROPICS IS EXPECTED TO KEEP THE BULK OF THE PASSING SYSTEMS
NORTH OF THE STATE THROUGH SATURDAY. THOUGH WINDS AT THE SURFACE
WILL BE INFLUENCED BY PHENOMENA FURTHER NORTH...SUBSIDENCE WILL
REMAIN AN IMPORTANT FEATURE OF ISLAND WEATHER.

THUS...NORTHERLY WINDS BEHIND THE FRONT WILL TURN INTO WEAK TRADES
TONIGHT AND THURSDAY AS THE SUBTROPICAL RIDGE REBUILDS. THE NEXT
FRONT WILL SHIFT THE SUBTROPICAL RIDGE TO JUST EAST OF THE STATE
FROM FRIDAY INTO SATURDAY...LEADING TO ANOTHER PERIOD OF LIGHT
SOUTHEASTERLIES. FROM SATURDAY INTO SUNDAY...THE FRONT WILL APPROACH
CLOSE ENOUGH TO SPREAD INCREASING SOUTHWESTERLIES FROM KAUAI COUNTY
TOWARD MAUI COUNTY. BY SUNDAY AFTERNOON...THE FRONTAL CLOUD BAND
ITSELF LIKELY WILL REACH THE STATE...PROBABLY PRODUCING ONLY A FEW
MORE SHOWERS THAN DID THE ONE OVER THE AREA CURRENTLY. GUIDANCE THEN
PREDICTS THE PATTERN TO REPEAT AGAIN FROM MONDAY THROUGH NEXT
WEDNESDAY...THOUGH THE WINDS BEHIND THAT FRONT MAY BE A BIT STRONGER.

&&

.MARINE...
THE CURRENT SWELL FROM THE WNW CONTINUED TO PRODUCE LARGE SURF
ALONG NORTH- AND WEST-FACING SHORES OF THE STATE...REQUIRING A
WARNING UNTIL 6 AM FRIDAY MORNING. THE LARGE SWELL ALSO WILL KEEP
COMBINED SEAS ABOVE 10 FEET ACROSS MOST OF THE COASTAL WATERS...
REQUIRING A SMALL CRAFT ADVISORY THROUGH THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-LANAI MAKAI-KAHOOLAWE-MAUI WINDWARD WEST-MAUI
CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS.

&&

RYSHKO

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.